Open Access
February 2002 Approximation of American Put Prices by European Prices via an Embedding Method
B. Jourdain, C. Martini
Ann. Appl. Probab. 12(1): 196-223 (February 2002). DOI: 10.1214/aoap/1015961161


In mathematical finance, the price of the so-called “American Put option” is given by the value function of the optimal-stopping problem with the option payoff $\psi: x \to (K - x)^+$ as a reward function. Even in the Black–Scholes model, no closed-formula is known and numerous numerical approximation methods have been specifically designed for this problem.

In this paper, as an application of the theoretical result of B. Jourdain and C. Martini [Ann. Inst. Henri Poincaré Anal. Nonlinear 18 (2001) 1–17], we explore a new approximation scheme: we look for payoffs as close as possible to $\psi$, the American price of which is given by the European price of another claim. We exhibit a family of payoffs $\hat{\varphi}_h$ indexed by a measure $h$, which are continuous, match with $(K - x)^+$ outside of the range $]K_*, K[$ (where $K_*$ is the perpetual Put strike), are analytic inside with the right derivative ( -1) at both ends. Moreover a numerical procedure to select the best $h$ in some sense yields nice results.


Download Citation

B. Jourdain. C. Martini. "Approximation of American Put Prices by European Prices via an Embedding Method." Ann. Appl. Probab. 12 (1) 196 - 223, February 2002.


Published: February 2002
First available in Project Euclid: 12 March 2002

zbMATH: 1033.60051
MathSciNet: MR1890062
Digital Object Identifier: 10.1214/aoap/1015961161

Primary: 60G40 , 60G46 , 65N21 , 90A09 , 90C59

Keywords: American options , approximation methods , European options , free boundary problems , Inverse problems , Optimal stopping

Rights: Copyright © 2002 Institute of Mathematical Statistics

Vol.12 • No. 1 • February 2002
Back to Top